The FDA has cited potential safety issues regarding acetaminophen-containing products that may cause severe skin reactions. In a posting on its website entitled “Potential Signals of Serious Risks/New Safety Information Identified by the FDA Adverse Event Reporting System (FAERS) between October – December 2012,” the FDA indicated that if it determines after further evaluation that the acetaminophen-containing products are associated with the risk of severe skin reactions, the FDA may take a variety of actions including: requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.
Acetaminophen is used to relieve mild to moderate pain from headaches, muscle aches, menstrual periods, colds, sore throats, toothaches, backaches, and to reduce fever, by changing the way the body senses pain and by cooling the body. Acetaminophen is an analgesic (pain reliever) and an antipyretic (fever reducer). Brand-name acetaminophen products include Tylenol, Anacin, Tempra, and Mardol, and acetaminophen is combined with other ingredients in brand-name products such as Alka-Seltzer Plus Cold & Sinus, Dayquil, Dimetapp Cold And Fever, Excedrin, Lortab, Midol PMS, NyQuil Cold/Flu Relief, Percocet, Robitussin Cold Cough and Flu, Sudafed PE Cold & Cough, Theraflu Sore Throat, Triaminic Cold And Fever, Tylenol Cold, Unisom With Pain Relief, and Vicks 44 Cold, Flu and Cough.
There is a danger of overdosing on acetaminophen because it is contained in so many products that when people take multiple medications (both prescription and over-the-counter drugs) they may not realize the total dosage of acetaminophen that they are receiving. The most common way to inadvertently overdose on acetaminophen is to combine Tylenol with various cough and cold medications. Symptoms of acetaminophen overdose may include nausea, vomiting, loss of appetite, sweating, extreme tiredness, unusual bleeding or bruising, pain in the upper right part of the stomach, yellowing of the skin or eyes, and flu-like symptoms. Taking too much acetaminophen can cause liver damage that may require a liver transplant or cause death.
Some of the serious side effects of acetaminophen include rash, hives, itching, swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs, hoarseness, or difficulty breathing or swallowing.
The maximum recommended dosage of acetaminophen for adults is 3 g in a 24-hour period (revised down from 4 g in the Fall of 2011), for not longer than 10 days. Each year, more than 200 million people take acetaminophen (about 200 people die each year from liver failure from acetaminophen overdose). The median acute dose causing liver failure is 24 g (48 extra-strength tablets). About half of acetaminophen overdoses are intentional.
Until recently, the most common concern regarding the use of acetaminophen in adults was liver damage. However, recent reports of serious skin reactions has caught the attention of the FDA and product liability lawyers.
If you or someone you know have been injured as a result of taking Tylenol, another drug containing acetaminophen, or another drug, you should promptly contact a local medical malpractice attorney (drug attorney) who may be willing to investigate your claim for you and represent you in a Tylenol (acetaminophen) claim.
Click here to visit our website or telephone us on our toll-free line (800-295-3959) to be connected with medical malpractice lawyers (drug injury lawyers) who may be able to assist you with a bad drug claim.
Turn to us when you don’t know where to turn.